Colorado, 2010

Tornado and Hail in Colorado, April 13, 2010

April 13, 2010 · NWS GLD · 4 events in 3 counties and zones

After a day of strong southwest gradient winds gusting over 60 mph, a NE to SW oriented line of strong to severe thunderstorms developed in eastern Colorado and later moved into western Kansas. Several reports of severe hail and one brief tornado occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

After a day of strong southwest gradient winds gusting over 60 mph, a NE to SW oriented line of strong to severe thunderstorms developed in eastern Colorado and later moved into western Kansas. Several reports of severe hail and one brief tornado occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 1:20 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 1:20 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE APR 13 2010

.DISCUSSION...
213 PM MDT TUE APR 13 2010

IR/WV SATELLITE IMAGERY ALONG WITH H5 ANALYSIS INDICATES STRONG
UPPER LEVEL TROUGH LOCATED OVER MONTANA. LAPS ANALYSIS ALONG WITH
VISIBLE SATELLITE INDICATES SURFACE LOW ASSOCIATED WITH TROUGH
CENTERED OVER WESTERN DAKOTAS...WITH FRONT EXTENDING SOUTH OVER
EASTERN COLORADO...AND SOUTHWESTERN NEW MEXICO. THIS FRONT WILL
SLOWLY PROGRESS EAST ACROSS THE CWA.

STRONG PRESSURE GRADIENT AHEAD OF THE APPROACHING FRONT...ALONG
WITH STEEP LOW LEVEL LAPSE RATES HAVE LED TO STRONG SOUTHERLY WINDS
ACROSS THE CWA. THE STRONGEST WINDS WILL DIMINISH THIS EVENING AS
DIURNAL MIXING COMES TO AN END.

EARLY AFTERNOON LAPS ANALYSIS INDICATES PWAT VALUES ACROSS CWA
RANGING FROM 0.5 IN TO 0.7 IN...WITH VALUES PROGGED BY RUC/NAM TO
INCREASE TO AROUND 1.0 IN OVER NW KANSAS BY THIS EVENING.
FROPA...ALONG WITH INSTABILITY AND DEEP MOISTURE WILL HELP SUPPORT
SCATTERED TO WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE CWA THIS AFTERNOON AND EVENING. MODERATE INSTABILITY ALONG WITH
STRONG LINEAR SHEAR ACROSS THE CWA...SUPPORT SOME SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH HAIL AND STRONG WINDS
THE MAIN CONCERNS.

AS THE FRONT STALLS SOUTHEAST OF THE CWA AFTER MIDNIGHT TONIGHT...
THE HEAVIEST PRECIPITATION WILL BEGIN TO COME TO AN END. THIS FRONT
IS THEN EXPECTED TO LINGER OVER NORTHWEST KS THROUGH
THURSDAY...WITH ENERGY AND MOISTURE PROPAGATING ALONG THIS
BOUNDARY THROUGH THURSDAY NIGHT. DECIDED TO KEEP SHOWER AND
THUNDERSTORMS CHANCES IN CWA...WITH MORE UNCERTAINTY THE FURTHER
NORTH AND WEST IN THE CWA.

BY FRIDAY A RIDGE IS PROGGED TO BUILD ACROSS THE CWA. MODELS ARE
INDICATING A SERIES OF WEAK SHORTWAVES WILL TRY TO PENETRATE THE
WESTERN PARTS OF THIS RIDGE THROUGH SATURDAY. MODELS HAVE NOT BEEN
CONSISTENT WHEN DEALING WITH THESE FEATURES...AND CONFIDENCE IS
LOW IN MUCH MOISTURE OR ENERGY PENETRATING THE RIDGE...SO I
TRENDED POPS DOWN FOR FRIDAY AND SATURDAY. THIS RIDGE IS PROGGED
TO EVENTUALLY ERODE OVER THE WEEKEND...WITH A ZONAL PATTERN TAKING
HOLD BY EARLY NEXT WEEK. DUE TO UNCERTAINTY IN REGARDS TO
INDIVIDUAL SHORTWAVES EMBEDDED WITHIN THE ZONAL FLOW...I KEPT POPS
SILENT FOR EARLY NEXT WEEK.

DR
&&

.AVIATION...
529 AM MDT TUE APR 13 2010

FOR THE 12Z TAF...WIND REMAINS PRIMARY AVIATION CONCERN IN THE
NEAR TERM. BUFR POINT SOUNDINGS INDICATE STRONG POTENTIAL TO SEE GUSTS
APPROACHING 45KTS THIS AFTERNOON...ESPECIALLY AT KGLD. GUSTS
SHOULD BE SLIGHTLY LOWER AT KMCK BUT STILL APPROACH THE 40KT MARK
BEGINNING LATE THIS MORNING. AFTERNOON CONVECTION REMAINS A
POSSIBILITY...MORE SO FOR KGLD WHERE CB MENTION WAS CONTINUED.
SHOULD A THUNDERSTORM DIRECTLY IMPACT THE TERMINAL...MVFR OR WORSE
CIGS/VSBY WILL LIKELY BUT TEMPORAL/SPATIAL CONCERNS WILL PRECLUDE
TSRA MENTION FOR THIS ISSUANCE. STRATIFORM PRECIP BECOMES MORE
WIDESPREAD EFFECTING BOTH TERMINALS AFTER AROUND 03Z ASSOCIATED
WITH SURFACE FROPA. STRONGEST FORCING FOR ASCENT PUSHES EAST OF
KGLD AFTER AROUND 10Z WITH CONDITIONS REMAINING FAVORABLE FOR
PRECIP AT KMCK THROUGH THE END OF THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     KSZ001>003-013-014-027-028-041.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ004-015-016-029-
     042.

NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 13, 9:53 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE APR 13 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT TUE APR 13 2010 /1153 AM CDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THROUGH 6 PM MDT. VERY STRONG SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED ALONG AND WEST OF HIGHWAY 27 THROUGH EARLY
THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FURTHER EAST WHERE SOUTH
WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF HIGHWAY 83 THIS
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EAST INTO WESTERN
KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCES OF THUNDERSTORMS REMAINS IN THE FORECAST EACH DAY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 13, 3:12 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
04/13/2010  M58 MPH          SHERMAN            KS   MESONET

&&

DTHEDE
Local storm report, Apr 13, 3:16 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG GOODLAND                39.35N 101.71W
04/13/2010                   SHERMAN            KS   TRAINED SPOTTER

            REPORT OF TELEPHONE LINES BLOWN DOWN AT CORNER OF 10TH
            AND GRAND, AND TELEPHONE POLE SNAPPED IN HALF. POWER
            OUTAGE ROUGHLY 6 BLOCKS.

&&

50
Special weather statement, Apr 13, 3:19 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT TUE APR 13 2010

COZ090-132245-
YUMA COUNTY-
419 PM MDT TUE APR 13 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
CLARKVILLE TO 9 MILES SOUTH OF CLARKVILLE TO 10 MILES NORTH OF
ABARR...AND MOVING EAST AT 35 MPH. WHILE THE LINE OF STORMS ARE
MOVING EAST AT 35 MPH...INDIVIDUAL STORMS ALONG THE LINE ARE MOVING
NORTH AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS GUSTS TO AROUND 60 MPH ARE
POSSIBLE WITH THESE STORMS.

JRM
Local storm report, Apr 13, 3:44 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     NON-TSTM WND GST FIRSTVIEW               38.82N 102.53W
04/13/2010  M60 MPH          CHEYENNE           CO   DEPT OF HIGHWAYS

&&

DTHEDE
Local storm report, Apr 13, 3:46 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     NON-TSTM WND GST 9 NNE KIT CARSON        38.88N 102.73W
04/13/2010  M59 MPH          CHEYENNE           CO   MESONET

&&

DTHEDE
Local storm report, Apr 13, 3:51 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST 5 E GOVE                38.96N 100.40W
04/13/2010  M58 MPH          GOVE               KS   MESONET

&&

DTHEDE

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Yuma

When
April 13, 4:39 PM MST
Where
Yuma County, 2.12 mi E of Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -102.240

Spotter reported a lot of hail covering the ground.

Hail, Yuma

When
April 13, 4:55 PM MST
Where
Yuma County, 4.44 mi SSE of Wray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -102.200

Tornado, Kit Carson

When
April 13, 5:59 PM MST to 6:00 PM MST
Where
Kit Carson County, 5.33 mi SW of Bethune
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
County Official
Coordinates
39.171, -102.534

Tornado report was relayed to NWS via Kit Carson County dispatch.

Hail, Cheyenne

When
April 13, 6:05 PM MST
Where
Cheyenne County, 5.12 mi WNW of Firstview
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -102.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220050, 220051, 220057, 220058.